Logo image
Nelarabine-associated rhabdomyolysis with severe creatine kinase elevation in a pediatric patient with T-cell acute lymphoblastic leukemia: a case report
Journal article   Open access   Peer reviewed

Nelarabine-associated rhabdomyolysis with severe creatine kinase elevation in a pediatric patient with T-cell acute lymphoblastic leukemia: a case report

Fulden Aycan, Anna E. Spykerman and Christopher Carter Barnett
Frontiers in oncology, Vol.16, 1901440
08/01/2026
DOI: 10.3389/fonc.2026.1901440
PMCID: PMC13485528
PMID: 42620658
url
https://doi.org/10.3389/fonc.2026.1901440View
Published (Version of record) Open Access

Abstract

Nelarabine is a purine nucleoside analog used in relapsed or refractory T-cell acute lymphoblastic leukemia (T-ALL) and in up-front pediatric therapy. Although neurologic toxicity is dose-limiting, skeletal muscle toxicity, including rhabdomyolysis, has been reported. Rhabdomyolysis occurred in approximately 2% of nelarabine-treated patients in pediatric COG AALL0434, although the clinical features of these events were not detailed. We report a 7-year-old patient with T-ALL who developed rapidly progressive diffuse myalgia, muscle stiffness, impaired ambulation, dark urine, presumptive myoglobinuria, and a peak creatine kinase (CK) level exceeding 70,000 U/L shortly after nelarabine administration during consolidation. Nelarabine was discontinued, and aggressive intravenous hydration led to complete clinical and biochemical recovery without acute kidney injury or renal replacement therapy. This case provides a detailed pediatric description of clinically overt nelarabine-associated rhabdomyolysis and emphasizes early recognition, renal-protective management, and CK monitoring in symptomatic patients.
chemotherapy toxicity nelarabine pediatric rhabdomyolysis T-ALL T-cell acute lymphoblastic leukemia

Details

Metrics

6 Record Views
Logo image